SCCC offender death overdose; first Xylazine-related death in county
Texas County Coroner Marie Lasater has reported the cause of death in the September 1 death of Terrell Dawson, a 42-year-old offender who was incarcerated at South Central Correctional Center in Licking. A toxicology report showed a mixed drug toxicity, including fentanyl and xylazine. Laster reports that this is the first Texas County death to find xylazine during the post-mortem examination.
Xylazine, also known as “tranq,” is a non-opioid veterinary tranquilizer not approved for human use. As a central nervous system depressant, it can cause drowsiness and amnesia and can slow breathing, heart rate and blood pressure to dangerously low levels. Repeated xylazine use is also associated with skin ulcers, abscesses and related complications.
In the event of a suspected xylazine overdose, experts recommend giving narcan, which is used in opioid overdoses, because xylazine is frequently combined with opioids. However, narcan will not affect the impact of xylazine on breathing, so in many cases it may be ineffective.
While the full national scope of overdose deaths involving xylazine is unknown, research shows overdose deaths linked to xylazine have spread westward across the United States, with the largest impact in the Northeast. From 2015 to 2020, the percentage of all drug overdose deaths involving xylazine increased from two percent to 26 percent in Pennsylvania.
Coroner Lasater was recently awarded a grant from the Missouri Department of Health and Senior Services (DHSS) in the amount of up to $3,750 to reimburse the county for toxicology drug screens. This would allow expanded toxicology results that identify the drugs responsible for overdose deaths, including specific types of fentanyl. The grant allows “national and local stakeholders to respond more quickly to changes in opioid abuse patterns.”
Based upon the recent finding of xylazine, Lasater plans to increase the amount of her grant request in anticipation of a potentially growing problem with the deadly combination of drugs.